Menu Content/Inhalt

Main Menu

Home
About Dr. Pais
Naturopathic News
Store
Links
Blog
Calendar
Contact Us

Subscribe to Naturopathic News


Login






Lost Password?
No account yet? Register
Dr. Gregory Pais, ND
Find me on Facebook

Home arrow Blog arrow ANTIBIOTICS CAUSE TENDON RUPTURES
ANTIBIOTICS CAUSE TENDON RUPTURES
On July 7 2008 the FDA finally ordered makers of flouroquinolone antibiotics to add a "black box" warning to their drugs and create new drug literature for patients that emphasizes the risks. This is the government's most urgent safety warning for Cipro, Johnson & Johnson's Levaquin and Floxin, Bayer's Avelox, Oscient Pharmaceuticals Corp's Factive and Depomed Inc's Proquin XR, and Merck & Co Inc's Noroxin. Cipro is sold by various generic makers as ciprofloxacin and Floxin is sold generically as ofloxacin. The FDA cited evidence that use of these drugs may lead to tendon ruptures, a serious injury that can leave patients incapacitated and needing extensive surgery.

The FDA's action came after the consumer group Public Citizen petitioned - and later sued - the agency for such warnings. They've been asking for these warnings since 1996. Regulators took too long to act, according to Sidney Wolfe, head of the consumer group's health section. Many injuries "would have been prevented if patients and doctors had known a pain in the tendon is an early sign that leads to rupture," Wolfe said. Public Citizen's original petition was filed almost two years ago.
 
The two leading drugs covered by the warning are Cipro, made by Bayer, and Levaquin, which is made by Ortho-McNeil. Cipro is often used to treat urinary tract infections. Levaquin is generally used to treat respiratory infections. The FDA warnings do not apply to fluoroquinolone drops used to treat eye infections.

Some of the ruptures reported to the FDA occurred without warning - the patient felt a snap or pop soon after starting treatment. That suggests flouroquinolone antibiotics may be toxic to some people, the FDA said. Patients with tendon pain should immediately stop taking the drug, halt any exercise and call a doctor, the FDA said. The estimated risk of tendon ruptures is about three to four times higher with fluoroquinolones, said Dr. Renata Albrecht, head of the FDA's division of special pathogen and transplant products.

FDA officials said they had received several hundred reports of tendon ruptures, but would not cite a specific number. Wolfe said the number was 407 at the end of 2007, with another 341 reports of tendinitis. He continued to criticize the agency, saying it should also require drug makers to send individual letters to doctors about the risks. FDA officials said manufacturers could choose to send such letters on their own.

Tendons are cords of connective tissue that join muscles and bones, and are essential for movement. Most cases involve the Achilles tendon, which attaches the calf muscle to the heel. Less frequent ruptures affected tendons in the shoulders, biceps, hands and elsewhere. Patients may recover if they act before a rupture, while others need surgery to repair a torn tendon. Even with surgery some patients may not return to normal, Albrecht said.
 
The FDA's analysis found that patients with the highest risk of problems include people over 60, those with kidney, heart and lung transplants, and those also taking steroids.

Comments

Only registered users can write comments.
Please login or register.

Powered by AkoComment!